Singulair Now Carries FDA Black Box Warning Because Of Its Links To Suicide & Depression

0
1386

Spring is nearly here, and while the rising temperatures are welcome, it also heralds the arrival of the dreaded allergy season. As an allergy sufferer, the arrival of the spring pollen means cracking open a box of allergy meds… or suffering the sniffling, sneezing consequences of not doing so.

Asthma & allergies often go hand-in-hand, especially for young children. While inhalers and nebulizers go a long way in alleviating immediate symptoms, allergy medications often minimize the potential for acute asthma attacks.

But while allergy medications can feel nearly miraculous to those that suffer from intense symptoms, one medicine has recently made news for a potentially dangerous side effect.

The Food & Drug Administration announced on Wednesday that the asthma drug montelukast (brand name Singulair) will now carry a warning label due to its “serious mental health side effects”.

While many pharmaceutical products mention mental health disturbance as a possible side effect, montelukast has been definitively linked to severe symptoms in this arena.

According to the FDA’s report, there has been consistent flow of montelukast users reporting the following side effects:

“agitation, depression, sleeping problems, and suicidal thoughts and actions.”

While you might be able to deal with some agitation of sleeping problems as a result of a medication you are ingesting, think about the ramifications of depression or SUICIDAL THOUGHTS AND ACTIONS being a side effect.

Montelukast has often been prescribed to prevent and treat exercise-induced asthma attacks in patients from the age of 6 and onward. While it is known to be successful in mitigating long-term asthma symptoms, it also can be effective in alleviating allergy symptoms.

And while that’s all well and good, can you imagine an 16-year-old struggling with a debilitating feeling of depression as a result of taking their asthma meds? How about an 8-year-old feeling suicidal??

Montelukast has been previously been recognized for its potentially dangerous side effects, however.

In 2018, the Therapeutic Goods Administration (Australia’s FDA) began putting labels on boxes to warn of its potentially adverse mental health side effects after receiving 167 reports of “psychiatric events” in children & teens between 2000-2017.

Now granted, 167 reports over a period of 17 years may seem minuscule- unless YOUR child is one of the 167.

The Food & Drug Administration has been investigating the link between montelukast and psychiatric symptoms since 2008, and warns healthcare professionals to not only be aware of the potential danger, but to inform patients of it.

In its public statement, the FDA announced that:

Because of the risk of mental health side effects, the benefits of montelukast may not outweigh the risks in some patients, particularly when the symptoms of disease may be mild and adequately treated with other medicines.

Boxes of montelukast are now required to carry a “Black Box Warning” about the possible mental health side effects, which is the most prominent and serious indicator for prescription drugs.

There are obviously patients that consistently use montelukast without experiencing any adverse side effects. But the risk needs to be addressed; patients should be advised prior to using the medication in order to be aware of any developing psychiatric effects.

The FDA warns that the medication has actually contributed to fatal consequences. In their public statement when announcing the warning label, the administration stated that:

Consistent with our prior evaluations, a wide variety of mental health side effects have been reported, including completed suicides.

“Completed suicides” is pretty terrifying when talking about allergy meds, isn’t it? Especially when you remember that many children and adolescents are prescribed this exact medication.

But does it mean that you need to panic & toss your boxes of Singulair? No.

Everyone knows that the effects of any medication can vary dramatically from person to person. While some patients could experience the psychiatric side effects, there are countless others than do extremely well on the drug. 

But even if the risks of psychiatric side effects are extremely low, it’s vital that parents be made aware of the possibility. For some patients, this medication might be the best course of action- but at least parents can now be vigilant in assessing the effect, if any, on their childrens’ mental health.

We sometimes forget that medications can alter a person’s mood or mental state.

The FDA’s recent actions remind us that we need to be conscious of potential side effects from any medications we consume.

And the same goes for our children; we need to remember the link between any medication and its effect on not just their bodies, but their minds as well.

LEAVE A REPLY

Please enter your comment!
Please enter your name here